According to the authors, the medical literature points to 3 key triggers of the nocebo effect, all of which offer possible solutions to overcoming the nocebo effect in switches to biosimilars.
Some recent medical literature has suggested that there is insufficient evidence that the nocebo effect, whereby a patient experiences worsening of symptoms or poor outcomes because of a negative belief about therapy, plays a role in treatment discontinuation among patients who switch to biosimilar drugs. By contrast, a new paper—funded by Biogen—published in BioDrugs argues that not only is the nocebo effect well described and understood, it is also a real risk that requires specific strategies for clinical practice.
The authors write that although less has been reported about the nocebo effect than the placebo effect, investigations have demonstrated the impact of the nocebo effect in at least 10 different settings: migraine and tension headache, neuropathic pain, fibromyalgia, allergies, cardiovascular disease, Parkinson disease, posttraumatic stress syndrome, vaccination, generic drug substitution, and lactose intolerance.
In some cases, such as cardiovascular disease, negative expectations have been linked with increased morbidity. In others, such as fibromyalgia, negative expectations substantially accounted for adverse events (AEs) in clinical trials of therapies.
Read more about the nocebo effect.
Negative consequences related to the nocebo effect include nonadherence, wasted medication, the increased financial burden of correcting suboptimal response or disease relapses, increased symptom burden, polypharmacy, loss of patient trust in the physician—patient relationship, increased re-switching rates, and discontinuation.
According to the authors, the medical literature points to 3 key triggers of the nocebo effect, all of which offer possible solutions to overcoming the nocebo effect in switches to biosimilars: first, write the authors, a single instance of negative information can create long-lasting negative clinical effects.
“By definition,” write the authors, “the probability of an AE should be similar whether the patient remains on the reference biologic or switches to a biosimilar; informed consent of both agents would have similar positive aspects and negative side effects, and the transition should be communicated as such.”
Thus, during the informed consent process, the physician should engage in positive framing of biosimilars and should actively strive to avoid instilling negative expectations. “In the context of a reference biologic to biosimilar switch, discussion of the equality of the treatments as assessed by independent regulators should be stressed instead of overemphasising the remote chance of a small difference with unknown clinical consequence,” write the authors.
Second, a lack of knowledge about biosimilars is linked with an increase in the nocebo effect. Because only 27% of the general population are aware of biosimilars, and because provider education is uneven, better education for both groups would help reduce the likelihood of triggering a nocebo effect. Helping physicians to feel more confident in biosimilars could allow for a transfer of confidence to the patient, say the authors.
Third, a lack of coherence among what is communicated to patients about biosimilars by physicians, nurses, pharmacists, and others could trigger a nocebo effect. “One solution would involve improved communication through public relations by reporting clinical and observational results that support the use of biosimilars,” say the authors.
The authors point to resources such as the Dutch Hospital Pharmacists and Medical Specialist Biosimilars Toolbox, which provides healthcare institutions with project plans and training materials, as examples of initiatives that can ensure that health systems take a unified approach to patient communication.
The nocebo effect must be taken seriously, conclude the authors, and proper avoidance planning is key. In the future, studies on nocebo-effect factors that focus on less tangible factors than perceived diminished efficacy and serious AEs, such as a priori personal beliefs and chosen wording in informational material, and their role in a potential nocebo impact on treatment.
Kristensen LE, Alten R, Puig L, et al. Non-pharmacological effects in switching medication: the nocebo effect in switching from originator to biosimilar agent [published online September 29, 2018]. BioDrugs. doi: 10.1007/s40259-018-0306-1.